The suggested protective effect of combining drugs should be interpreted with ‘caution’ but warrants further investigation, authors say.
Taking three or more anti-epileptic drugs (AEDs) was associated with a two-thirds reduction in risk of sudden unexpected death in epilepsy (SUDEP) compared to patients taking no AEDs, in what the authors say is the largest study of its kind.
To investigate the association between drug exposure and sudden death risk, Karolinska University Hospital researchers conducted a case-control study using the Swedish national database of prescribed drug dispensing at Swedish pharmacies, medical records of all patients with epilepsy hospitalised or managed in hospital-based ambulatory care during 1998–2005, and the national cause of death registry.
Medications analysed included AEDs, SSRIs and other antidepressants, neuroleptics, and beta-blockers.
The analysis of 255 sudden death cases and 1,148 matched control cases revealed that AED polytherapy appeared to be protective, whereas patients who suffered sudden death were 2.75 times more likely to have “nonadherence” mentioned in their medical record.
“Polytherapy, especially taking three or more AEDs, was associated with a substantially reduced risk of SUDEP (OR 0.31),” the authors wrote in Neurology.
“AED polytherapy in general and more specifically in combinations including lamotrigine, valproic acid, and levetiracetam was associated with significantly reduced risks.”
Among patients prescribed only one AED, they found levetiracetam was associated with the lowest sudden death risk (OR 0.10). The authors said the finding as interesting but noted these case numbers were small.
“The results of the less frequently used AEDs in this study, levetiracetam, oxcarbazepine, and topiramate, need to be interpreted cautiously given the smaller numbers and the corresponding wider confidence intervals,” they said.
“To our knowledge, this [levetiracetam] finding has not been reported before. Levetiracetam has a mode of action different from other AEDs. Whether this relates to a possible effect on SUDEP risk remains to be explored.”
None of the specific AEDs was associated with an increased risk of sudden death when adjustments were made to allow for potential confounders including the frequency of generalised tonic-clonic seizures (which involve loss of consciousness, and both stiffening and twitching or jerking phases of muscle activity).
Statins were the only non-AED drug class associated with a reduced risk: after adjusting for generalised tonic-clonic seizure frequency, this medication was linked to a 66% reduced risk.
This was the first study to indicate a reduction in mortality associated with statins, which might be “a suitable candidate for future research to identify SUDEP preventive interventions,” the authors said.
The potential protective effect of AED polytherapy suggested by their results was in contrast with two previous studies that found an increased mortality associated with polytherapy compared to monotherapy. But the authors noted that increased risk with polytherapy disappeared when the other studies accounted for the frequency of generalised tonic-clonic seizures.
“Given the conflicting results with some previous reports, our data on polytherapy should be interpreted cautiously, although adding an AED to existing baseline AED treatment of patients with refractory seizures has been associated with a reduced SUDEP risk in the context of randomised controlled trials,” they said.
“Our data furthermore indicate that AEDs may lower the risk of SUDEP not just by reducing the frequency of GTCS [generalised tonic-clonic seizures] and that treatment with statins may be protective. Efforts should be made to enhance medication adherence as this is likely to reduce SUDEP risk.”